Click to search

Hiccup and apparent myoclonus after hydrocodone: review of the opiate-related hiccup and myoclonus literature.

Review article
Lauterbach EC. Clin Neuropharmacol. 1999 Mar-Apr.

Abstract

The author recently encountered a patient with hiccups, intermittently accompanied by apparent focal rhythmic diaphragmatic myoclonus after hydrocodone administration. Review of the literature disclosed a paucity of previous reports of hiccup, but many reports of myoclonus after opiate administration. A wide variety of opiates and routes of administration have been implicated, but high doses and the presence of other agents (antipsychotics, antiemetics, nonsteroidal antiinflammatory agents, antidepressants) may pose special risks. Review of the literature suggests three types of opiate-related myoclonus. Opiate-induced myoclonus (OIM) is often generalized and is either periodic or associated with rigidity. Opiate-induced myoclonus frequently occurs in the context of underlying medical conditions, D2 antagonist coadministration, or other drugs (nonsteroidal anti-inflammatory agents, antidepressants), and usually responds to either naloxone or benzodiazepines. Intrathecal OIM has not been linked to D2 antagonist coadministration or benzodiazepine responsiveness but may be associated with non-steroidal antiinflammatory agents. Opiate withdrawal myoclonus may be stimulus-sensitive, associated with D2 antagonist coadministration, and responsive to benzodiazepines and unresponsive to naloxone. There are several problems in interpreting the literature, and more study is needed. Opiatergic, serotonergic, dopaminergic, and other mechanisms are considered.

PMID

10202603 [Indexed for MEDLINE]